A cocaine overdose may occur from even a small amount of the drug, because cocaine usage reduces the flow of oxygen to the heart. Cocaine use can cause the heart muscle to have to work a great deal harder, which can potentially lead to a heart attack or a stroke, even in otherwise healthy people. Using cocaine also raises blood pressure, which may cause weakened blood vessels in the brain to burst. The cocaine user may experience seizures or heart failure and their breathing could become weak or cease altogether, potentially resulting in death.
Watching for the signs of cocaine use is important in the prevention of a cocaine overdose, which could potentially be fatal. The effects from cocaine use that are most obvious, can include hyper-alertness, insomnia, panic, and seizures which are generally caused from a bad reaction to the drug; additionally, white powder that is seen on portions of the face or on clothing and an individual becoming extremely talkative and speaking rapidly, are all tell tale signs of cocaine usage.
It is important to note that any use of cocaine can potentially lead to a fatal overdose. An individual's weight, height, metabolism, and the amount of the drug that is used are all vital factors that will help to determine how a person will react after using cocaine. Awareness of the signs that are related to cocaine usage can be lead to the prevention of a drug overdose. If an individual is treated in the earliest stages of a cocaine overdose, it significantly lowers the chance of a cocaine- related death. In rare instances, sudden death has been reported to occur the first time that an individual has experimented with cocaine. When an individual has a history of high blood pressure or cardiovascular problems, the use of cocaine will put them at a much higher risk of a potentially fatal incident of cardiac arrest or a stroke.
Cocaine overdose symptoms can appear to be similar to the end of the 'high' that is experienced by the user; thus many individuals may not recognize that the user is in the throes of an overdose. The cocaine user that is experiencing an overdose episode may begin to talk excessively, have a high pulse rate, act aggressively and exhibit symptoms of paranoia; additionally, an overdose of cocaine can cause tachyarrhythmia's and a marked elevation of blood pressure. An individual who is experiencing a cocaine overdose may begin to choke, or start to vomit; at this point, the individual should be turned onto their side.
When an individual ingests toxic levels of cocaine, they can experience seizures, which may be followed by respiratory or circulatory depression; this level of drug toxicity can lead to death from complete respiratory failure, stroke, brain hemorrhage, or heart failure. A cocaine overdose may cause an individual to spike a fever, due to the stimulation and increased muscular activity, which can produce high levels of heat. Cocaine induced hyperthermia can cause the destruction of muscle cells in various parts of the body, which could potentially result in organ failure.
While some of the impacts of cocaine may not be so obvious, the negative impact to various organ systems in the body can be enormous. When one particular system in the body is not operating properly, it not only affects that specific organ, the entire body goes "on high alert" because something is out of balance in the entire system. A cocaine overdose can cause irreversible damage to some of the major systems in the body, including the brain and the central nervous system. A cocaine overdose can also cause extensive damage to many of the bodies major organs, including the liver, bladder, intestines, and the reproductive system; damage to an individual's reproductive organs may also lead to various other problems, such as impotence and infertility.
A cocaine overdose requires immediate emergency medical treatment, which will generally consists of the patient receiving a sedative, such as Valium or Xanax, in order to decrease the elevated heart rate and blood pressure; hospitals will also use ice and cold blankets in order to treat hyperthermia, and administer regular doses of Tylenol to reduce fever. There is no officially approved antidote to counteract the effects of a cocaine overdose in humans, although researchers have found that certain drugs have been useful in treating animals that have ingested toxic amounts of the drug. According to the most recently available government statistics, the number of cocaine-related drug overdoses in the United States has increased steadily within the last five years.